Mississippi, 2013Damaging Wind in Mississippi, June 5, 2013
June 5, 2013 · NWS MEG · 1 event in 1 county or zone
A few diurnal thunderstorms developed during the afternoon hours of June 5th, 2013. One storm became severe producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few diurnal thunderstorms developed during the afternoon hours of June 5th, 2013. One storm became severe producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 11:44 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Jun 5, 11:44 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1244 PM CDT WED JUN 5 2013
.UPDATE...
&&
.DISCUSSION...
&&
.PREV DISCUSSION... /ISSUED 947 AM CDT WED JUN 5 2013/
DISCUSSION...14Z SURFACE ANALYSIS PLACES AN AREA OF LOW PRESSURE
IN NORTHEAST SOUTH DAKOTA WITH A TRAILING COLD FRONT EXTENDING
SOUTH ACROSS IOWA...EASTERN KANSAS...AND BACK INTO OKLAHOMA AND
THE TEXAS PANHANDLE. IN ADDITION...A VERY WEAK SURFACE BOUNDARY
IS ALSO LOCATED ACROSS PORTIONS OF CENTRAL MISSISSIPPI THIS
MORNING. TEMPERATURES AS OF 9 AM CDT ARE IN THE 70S AT MOST
LOCATIONS. STRONG TO SEVERE THUNDERSTORM POTENTIAL FOR THIS
AFTERNOON AND TONIGHT REMAINS THE PREDOMINANT FORECAST CONCERN IN
THIS MORNING/S UPDATE.
VISIBLE/INFRARED/WATER VAPOR SATELLITE TRENDS SHOW LAST NIGHT/S
MESOSCALE CONVECTIVE SYSTEM HAS TRANSITIONED INTO A MESOSCALE
CONVECTIVE VORTEX /MCV/ ACROSS PORTIONS OF SOUTHWEST
MISSOURI...NORTHEAST OKLAHOMA...NORTHWEST ARKANSAS...AND SOUTHEAST
KANSAS. LATEST SHORT TERM MESOSCALE CONVECTIVE TRENDS SUGGEST THE
MCV WILL MOVE ACROSS THE SOUTHERN HALF OF MISSOURI WITH A
POTENTIAL FOR DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ON THE
PERIPHERY OF THIS MESOSCALE FEATURE. LAPS ANALYSIS ALREADY
INDICATES INCREASING INSTABILITY ACROSS THE LOWER MISSISSIPPI
VALLEY...ESPECIALLY ACROSS NORTH MISSISSIPPI AND EAST ARKANSAS.
SURFACE BASED CAPE VALUES AT OR ABOVE 3000 J/KG...700-500 MB LAYER
MID LEVEL LAPSE RATES BECOMING MODERATELY STEEP AROUND 6.5
C/KM...PRECIPITABLE WATER VALUES APPROACHING 2 INCHES TOWARDS
EARLY EVENING MAY COMBINE WITH REMNANTS OF THE MCV TO PRODUCE A
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ACROSS THE MID SOUTH
THIS AFTERNOON INTO TONIGHT. DAMAGING WINDS WILL BE THE
PREDOMINANT SEVERE WEATHER THREAT ALONG WITH A POTENTIAL FOR
LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL.
WILL MAKE SOME ADJUSTMENTS TO AFTERNOON FORECAST TO ACCOUNT FOR
LATEST CONVECTIVE TRENDS. OTHERWISE...FORECAST IS IN GOOD SHAPE
OVERALL.
UPDATED GRIDS WILL BE AVAILABLE SHORTLY.
CJC
PREV DISCUSSION... /ISSUED 705 AM CDT WED JUN 5 2013/
DISCUSSION...
UPDATED FOR 12Z AVIATION DISCUSSION
PREV DISCUSSION... /ISSUED 415 AM CDT WED JUN 5 2013/
DISCUSSION...
TODAY THROUGH FRIDAY...
WEAK SHORTWAVE PASSING THROUGH THE REGION WITH A DECENT MOISTURE
BOUNDARY/WEAK FRONT ALLOWING FOR ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP EARLY THIS MORNING. THIS DEVELOPMENT WILL
CONTINUE THROUGH THE DAY...SOME STORMS MAY BE ABLE TO PRODUCE
STRONG GUSTY WINDS AND SMALL HAIL...THOUGH OVERALL SEVERE WEATHER
THREAT LOOKS TO BE LOW. AS ANOTHER SHORTWAVE WILL MOVE THROUGH TONIGHT
INTO THURSDAY ALONG WITH A COLD FRONT AT THE SURFACE...SHOWERS
AND THUNDERSTORMS WILL BE AROUND THROUGH THURSDAY NIGHT...AND
LINGER INTO FRIDAY...THOUGH WITH LESS COVERAGE MOST LIKELY AS THE
FRONTAL BOUNDARY SLOWLY PUSHES THROUGH THE REGION. SHOULD BE SOME
DRYING FRIDAY AFTERNOON INTO THE EVENING WITH LINGERING PRECIP IN
THE FAR EASTERN PORTIONS OF THE FORECAST AREA ONLY. ABOVE NORMAL
TEMPS TODAY...BELOW NORMAL TEMPS WILL BE POSSIBLE THURSDAY AND
FRIDAY BEHIND THE FRONT.
SATURDAY THROUGH TUESDAY...
UPPER LEVEL TROUGH WILL BE EXITING THE REGION BY SATURDAY AS A
LARGE RIDGE LOOKS TO BUILD ACROSS THE SW CONUS. BELOW NORMAL TEMPS
AND LOW DEWPTS LIKELY FOR SATURDAY. WARMER AND MORE MOIST AIR WILL
RETURN TO THE REGION SUNDAY INTO MONDAY WITH A WEAK FRONT TRYING
TO PUSH INTO THE REGION WITH A WEAK UPPER LEVEL SHRTWV. MODELS
HAVE DISTINCT DIFFERENCES FROM MONDAY INTO THE MIDDLE OF NEXT
WEEK. GFS SHOWING THE RIDGING IN CONTROL OF THE REGION AND VERY
WARM TEMPS PUSHING INTO THE MID 90S...AND THE EURO HOLDING THE
RIDGE OFF TO THE WEST AND PUSHING MCS ACTIVITY AND RING OF FIRE
THUNDERSTORMS ACROSS THE REGION WITH COOLER TEMPS IN THE UPPER
80S. ENSEMBLE GFS WOULD LEAN TOWARDS THE GFS OPERATIONAL
MODEL...BUT WITH THE EURO HAVING A STRONG MEDIUM RANGE TRACK
RECORD WILL HEDGE THAT WAY WITH TEMPS IN THE UPPER 80S/LOWER 90S
WITH SLIGHT CHCS FOR SHOWERS AND THUNDERSTORMS FROM THE PREVIOUSLY
MENTIONED POSSIBILITIES.
-ABS
AVIATION...
18Z TAF SET
NUMEROUS THUNDERSTORMS HAVE POPPED UP FROM GREENVILLE, MS TO OXFORD.
EXPECT THESE STORMS TO CONTINUE AND MOVE EAST THIS AFTERNOON AND
HAVE BE AROUND TUP IN AN HOUR OR SO. AFTER ANOTHER COUPLE OF HOURS...
THUNDERSTORMS SHOULD BE DEVELOPING IN MEM/MKL AREA. JBR
COULD GET THUNDERSTORMS LATER THIS AFTERNOON ALSO. THUNDERSTORMS TO
CONINUE INTO EVENING HOURS AND GRADUALLY DIMINISHING TO SHOWERS.
CEILING WILL BE LOWER LATE TNGT AND TOMORROW MORNING.
WER
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 89 70 84 68 / 50 80 80 40
MKL 88 68 83 65 / 40 80 80 50
JBR 86 68 82 65 / 50 70 70 30
TUP 89 69 85 67 / 50 70 80 60
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 5, 8:47 AM CST, 4 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
947 AM CDT WED JUN 5 2013
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061045-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
947 AM CDT WED JUN 5 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID SOUTH TODAY AND TONIGHT AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE LOWER MISSISSIPPI VALLEY. DAMAGING WINDS WILL BE THE
PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE LIMITS.
IN ADDITION...LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO
TONIGHT IN SUPPORT OF SEVERE WEATHER OPERATIONS.
In the hours before
Special weather statement, Jun 5, 10:18 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1118 AM CDT WED JUN 5 2013
MSZ012-013-021-051645-
YALOBUSHA MS-PANOLA MS-LAFAYETTE MS-
1118 AM CDT WED JUN 5 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1145 AM CDT FOR...
SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
EAST CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
EXTREME NORTH CENTRAL YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 4
MILES EAST OF BATESVILLE AT 1118 AM CDT...MOVING EAST AT 10 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...INCLUDING
LOCATIONS NEAR BATESVILLE...HOLLY SPRINGS NATIONAL FOREST AND
OXFORD...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT ALSO INCLUDES SARDIS LAKE.
&&
LAT...LON 3443 8952 3418 8953 3420 8996 3438 8994
TIME...MOT...LOC 1618Z 267DEG 10KT 3430 8985
Special weather statement, Jun 5, 10:35 AM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1135 AM CDT WED JUN 5 2013
MSZ011-012-020-021-051700-
YALOBUSHA MS-TALLAHATCHIE MS-QUITMAN MS-PANOLA MS-
1135 AM CDT WED JUN 5 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL NOON CDT FOR...
SOUTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 5 MILES WEST OF POPE AT 1135 AM CDT...MOVING
EAST AT 20 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN PANOLA...QUITMAN...TALLAHATCHIE AND YALOBUSHA COUNTIES...
INCLUDING LOCATIONS NEAR BATESVILLE AND GEORGE PAYNE STATE PARK...
SHOULD MONITOR THIS STORM CLOSELY.
&&
LAT...LON 3437 8980 3416 8971 3407 9014 3426 9025
TIME...MOT...LOC 1635Z 253DEG 19KT 3420 9002
Thunderstorm Wind, Lee
- When
- June 5, 1:13 PM CST to 1:20 PM CST
- Where
- Lee County, Tupelo to 1.55 mi SSW of Martin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 34.270, -88.720
Straight line winds knocked a few trees down along with numerous 3-4 inch limbs in Downtown Tupelo.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5, 2013$401 million · 2.75 in hail · 28 events
- Damaging Winds and Lightning Strikes in Texas, June 5 to 6, 20131 death · $108,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Texas, June 5, 2013$1.6 million · 2.75 in hail · 26 events
- Flash Flooding and Hail in Mississippi, June 5 to 6, 2013$115,000 · 1 in hail · 28 events
- Dust Storm and Hail in New Mexico, June 5, 2013$56,000 · 1.75 in hail · 24 events
- Flash Flooding and Damaging Winds in Alabama, June 5, 2013$81,000 · 52 kt wind · 13 events
- Tornado and Hail in Arkansas, June 5, 2013$100,000 · EF0 · 5 events
- Flash Flooding and Damaging Wind in Georgia, June 5 to 6, 2013$84,000 · 50 kt wind · 7 events
- Lightning Strike in Arkansas, June 5, 2013$100,000 · 1 event
- Damaging Winds in New Mexico, June 5, 2013$40,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in Texas, June 5 to 6, 2013$2,000 · 1.75 in hail · 31 events
- Flash Flooding and Hail in Tennessee, June 5, 2013$23,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460621.